Alert archive / Kansas / Freeze Warnings in 2018

Freeze Warning 1, NWS Goodland, KS

October 9, 20188 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this freeze warning at Oct 9, 2018, 1:05 PM CDT for 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska. It took effect at Oct 10, 2018, 1:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 1:05 PM CDT (18:05 UTC)
In effect from
Oct 10, 2018, 1:00 AM CDT
Expired
Oct 10, 2018, 11:00 AM CDT
In force
10 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this freeze warning went out at Oct 9, 6:44 AM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Oct 9, 6:44 AM CDT, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
544 AM MDT Tue Oct 9 2018

.SHORT TERM...(Today through Thursday night)
Issued at 413 AM MDT Tue Oct 9 2018

Forecast concerns will be precipitation chances, phase, and how cold
does it get the next few nights. Satellite showing an amplified
pattern from the Pacific into the western Atlantic. Slow moving
trough currently is near the four corners region. Deep moisture is
streaming north ahead of this system.

At jet level...The Canadian and the Gfs were doing a little better
on the jet segment in our area. All the models started out fine at
mid levels.

Today/tonight...Right rear quadrant will start over the far west in
the morning and move west to east across the area through the day.
It looks to be east of the area by early evening. Mid/upper trough
is going to start lifting to the northeast. System comes out in a
negatively tilted fashion with strong frontogenesis/deformation
involved. This is the result of the system closing off at 700 mb
as it moves across the area.

Theta-e lapse rates are adequate but not negative. There may be a
little elevated Cape but not a lot. Models showing a near certainty
for rainfall, especially along and definitely east of the Colorado
border. The highest chances look to be through the afternoon before
slowly decreasing beginning late in the afternoon and finally ending
by late in the evening.

In the wrap around area/northwest portion of our area, temperatures
will be cold enough to mix with or change to snow later this
afternoon into this evening. Rates do not look that high due a
stable air mass. Snowfall amounts up to an inch are expected along
and west of a line from Cheyenne Wells to Saint Francis to Haigler.
Yuma county looks to have the best chance for accumulating snow.

Models showing a subsident and drier air mass after the
precipitation ends. Question will be how much the cloud cover hangs
on. Mid and upper level cloud cover hangs around the longest in the
northern portion. Models want to hold on to the low level moisture
through the next day across the entire area. Am wondering how
true that will be due to the downward motion and downslope winds
that come in after the precipitation ends. Sometimes the models
overdo the lingering moisture.

So because of that and collaboration, am going to go colder than
what was in there. That means lows ranging from the upper 20s in
eastern Colorado to the middle 30s in north central Kansas. As a
result have issued a freeze watch for the western half of the area
from midnight mdt tonight to 10 am mdt Wednesday morning.
Depending on the cloud cover, the freezing or lower temperatures
may need to be lowered and/or expanded.

Wednesday/Wednesday night...Left front quadrant moves across the
area during the day and then transitions to the right rear quadrant
during the night. During the afternoon and evening, shortwave
trough/strong mid level baroclinic zone, in sharply cyclonic flow
aloft moves across. At this time, the blend gave me some low chance
pops in the far northwest and that looks reasonable.

Cloud cover looks to increase some during the day. Models are
similar in keeping much below normal temperatures and see no reason
to deviate from what the builder gave me.

For the night, am a little more confident of having less cloud
cover but model output is still keeping some cloud cover around
which plants a slight doubt in my mind. Winds will also be much
lighter as well. Builder temperatures are colder than what I have
in there for tonight. Will have to wait and see how tonight goes
but there is a growing potential for a freeze to hard freeze for
much if not the entire area.

Thursday/Thursday night...Temperatures will continue to be cold and
have no reason to doubt what the builder gave me. What is the big
question is the chance of precipitation later in the day and
especially during the night. Models continue to show a rather
strong mid level shortwave moving through, mainly during the
night. There appears to be a rather strong baroclinic zone/lots of
cold air aloft associated with this system.

A slug of mid level moisture moves across during the same time.
Again theta-e lapse rates are okay, but not negative. Also there is
a hint of elevated instability. For such a fast moving but potent
wave the forecaster builder still remains rather robust on its pops.
Right now the pops appear to be fine but may be a little
overdone.

.LONG TERM...(Friday Morning through Tuesday)
Issued at 229 AM MDT Tue Oct 9 2018

Unseasonable cool temperatures are in store for the entire weekend
as the Tri-State area currently remains positioned downstream of
a longwave ridge axis, allowing cold Canadian air to flow
southerly into the area throughout the mid and upper levels at the
beginning of the period. The pattern only looks to worsen by the
end of the weekend as a longwave trough positions itself directly
atop the plains bringing even colder Canadian air down into the
area. Furthermore, temps will bottom out over the weekend with
lows into the 20s behind a cold front which is set to pass
Saturday evening.

Saturday, a well-pronounced pre-frontal trough moves across the area
around 18Z, bringing with it PoPs ranging from 20%-50% with the
highest PoPs forecasted for the southeastern counties. Temperatures
will reach well below freezing, especially for the Colorado
counties, but the entire forecast area will be at risk for a frost
advisory, and potentially even snow showers for the Colorado
counties with a changeover to slight chances for a rain/snow
shower mix along a line from Arapahoe to Benkelman as early as
midnight MDT.

By 6 AM MDT Sunday, the entire Tri-State area will see chances for
snow showers as temperatures plummet behind a cold front which will
have passed south of the area causing higher pressure to build in
behind it. This will translate to dry conditions and unseasonably
cool max temps in the mid-to-upper 40s for Sunday and a slight
improvement into the low 50s for Monday. The airmass will begin to
modify behind the front and a return to northwesterly downslope flow
should allow WAA to return by Tuesday and finally bring temps into
the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 533 AM MDT Tue Oct 9 2018

For Kgld, ifr with occasional lifr conditions are expected through
09z. At that time conditions should become mvfr. North winds of 16
to 20 knots with gusts of 24 to 28 knots are expected until 01z.
After that north winds near 12 knots will shift to the northwest
at the same speed.

For Kmck, north winds near 13 knots and barely mvfr conditions are
expected until 16z. From 16z to 03z ifr conditions along with
north winds near 18 knots and gusts to 26 knots are expected. From
03z to 05z ifr conditions and north winds near 12 knots with
transition to mvfr conditions and northwest winds near 12 knots
after 05z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Freeze Watch from late tonight through Wednesday morning for
     KSZ001-002-013-014-027-028-041-042.

CO...Freeze Watch from late tonight through Wednesday morning for
     COZ090>092.

NE...Freeze Watch from late tonight through Wednesday morning for
     NEZ079-080.

&&

SHORT TERM...BULLER
LONG TERM...SANDERSON
AVIATION...BULLER
Hazardous weather outlook, Oct 9, 5:32 AM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
432 AM MDT Tue Oct 9 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
432 AM MDT Tue Oct 9 2018 /532 AM CDT Tue Oct 9 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

The first accumulating snow of the season is expected later this
afternoon into this evening. Snowfall amounts up to an inch are expected
along and west of a line from Cheyenne Wells to Saint Francis to
Haigler. Yuma county looks to have the best chance for this accumulating
snow.

Temperatures after midnight are expected to be 32 degrees or less for
locations generally along and west of a line from Leoti to Colby to
Trenton.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Through mid morning on Wednesday, temperatures will be 32 degrees or
less over the western half of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 5:01 AM CDTFreeze WatchGLDCheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more8 hr
Oct 9, 2:02 PM CDTFrost AdvisoryGLDDecatur, Gove, Graham, Norton, Sheridan21 hr

Nearby

Freeze Warnings in Kansas, 2018Freeze Warnings in Colorado, 2018Freeze Warnings in Nebraska, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.